Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking treatment for schizophrenia. Is it safe to quit smoking with the help of champix tablet?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2009
Answered : 632 Questions
Question
Is it a wise move for a person with schizophrenia currently being treated, to try to quit smoking with the help of the champix tablet?
Posted Fri, 19 Apr 2013 in Schizophrenia
 
 
Answered by Dr. Sundar Gnanavel 39 minutes later
Hello
Thanks for your query. The prevalence of smoking is far higher in schizophrenics than among normal population for which a number of theories have been advanced. Smoking cessation is a part of management protocol in schizophrenia. Champix is varenicline an alpha 4 beta 2 receptor agonist effective for smoking cessation. Hence my advise would be to proceed in this direction. Wish you speedy recovery.
Regards
Dr Sundar
Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Taking treatment for schizophrenia. Is it safe to quit smoking with the help of champix tablet? 29 minutes later
What are some things that i need to look out for to stop me from relapsing and ending up in hospital again. side effects and symptoms. on the tablet information pack it also mentions that it could be to higher risk to those with a mental illness.
 
 
Answered by Dr. Sundar Gnanavel 1 hour later
Hello.......
Champix/Varenicline can worsen depressive symptoms and induce suicidal ideation in depressed patients and adolescents. Hence, the warning on the pack. In case of schizophrenics, it is reasonably safe. I would also suggest you undertake motivation enhancement and relapse prevention sessions with a clinical psychologist after you have quit smoking. Also, you need to ensure drug compliance and regular follow ups with your psychiatrist once on antipsychotics. Wish you good health.
Regards
Dr Sundar
Psychiatrist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor